Common Decongestants

Decongestants are drugs that are used to relieve the nasal congestion that may occur when a person suffers from a cold, flu, hay fever, or sinusitis.

Image Credit: Africa Studio / Shutterstock.com

Forms of decongestants

Decongestants are available as topical decongestants, which can be in the form of sprays or nasal drops, or as tablets or capsules that can be taken orally. The decongestant might also be combined with a pain killer such as paracetamol.

Other forms of nasal decongestants include steam inhalation and saline nasal drops. Steam inhalation can provide temporary relief from the congestion and saline drops are often used to treat babies with a blocked nose.

How do decongestants work?

Congestion is caused by swelling of the blood vessels inside the nose in response to irritation in cases of infection or allergy. These swollen vessels block the nasal airways and obstruct nasal inhalation. In addition, glands in the affected areas start to produce mucus to trap pathogens. Together, the swollen vessels and excess mucus production can block the nose and cause nasal stuffiness.

Decongestants work by acting on adrenergic receptors in the nose which constrict the blood vessels, as well as reducing inflammation and mucus formation in these areas.

Some of the agents commonly used in decongestants include pseudoephedrine, phenylephrine, levomethamphetamine, propylhexedrine, synephrine, tetrahydrozoline, naphazoline, oxymetazoline, and xylometazoline. However, the active ingredient in a decongestant is usually either pseudoephedrine or phenylephrine.

Allergy | What Are Decongestants? | StreamingWell.com

Pseudoephedrine

Pseudoephedrine is used to relieve the symptoms of congestion; however, this agent cannot be used to treat the cause of the problem or accelerate recovery. Pseudoephedrine can be taken as a regular tablet or as a long-acting agent that is released over a 12- or 24-hour period (extended-release).

This drug can also be taken in liquid form. The liquid or tablet is taken every 4 to 6 hours, whereas the 12-and 24-hour hour extended-release tablets are taken every 12 and 24 hours, respectively.

Over-the-counter (OTC) medications containing pseudoephedrine can lead to serious adverse side effects or even death in young children. These nonprescribed products should not be given to children aged under 4 years. When given to children aged 4 to 11 years, the directions should be followed very carefully to ensure that the product is suitable for the child and that they receive the correct dose for their age. The extended-release forms of this medication should not be given to any child aged under 12 years.

Precautions

People taking decongestants containing pseudoephedrine should check the exact ingredients of the product and inform their doctor or pharmacist if they are allergic to any of these substances.

The doctor or pharmacist should also be informed of any other medications the person is allergic to. The doctor or pharmacist should also be informed of any other medications the person is taking including any herbal or nutritional supplements, antihypertensive medications, or drugs to treat asthma, for example.

Pseudoephedrine should not be taken if a patient is already taking a monoamine oxidase inhibitor such as selegiline, tranylcypromine, or phenelzine.

People planning to take this medication should inform their doctor if they have glaucoma, high blood pressure, diabetes, thyroid disease, heart disease, or difficulty urinating. Women should also inform their doctor if they are pregnant, breastfeeding, or planning to become pregnant.

A doctor should also be informed if a patient is due to have surgery, including dental surgery.

A large intake of caffeine can increase the adverse side effects of this medication.

If a dose of pseudoephedrine is missed, the missed dose should be taken as soon as the person realizes it. If it is almost time for the next dose, however, the missed dose should be skipped and the next dose should be taken instead.

Side effects

Pseudoephedrine can cause vomiting, headache, nausea, vomiting, and restlessness. More severe effects include dizziness, breathing difficulty, insomnia, dizziness, abdominal pain, and a fast or irregular heartbeat.

Phenylephrine

Phenylephrine is used in the treatment of sinus/nasal congestion or eustachian tube congestion. The eustachian tubes drain fluid from the inner ear.

This type of medication should be used exactly as the product instructions advise and not in any larger or smaller doses than recommended. The medication should not be given to children under the age of 4. Moreover, the instructions should be carefully checked before giving the drug to any child, as it has the potential to cause serious side effects and even death.

Decongestants containing phenylephrine can be swallowed in liquid form or as a chewable tablet. Products containing phenylephrine should be stored at room temperature and not exposed to moisture or heat.

Precautions

Decongestants containing phenylephrine should not be taken if the patient is already being treated with a monoamine oxidase inhibitor.

People planning to take this drug should tell their doctor if they are allergic to decongestants or if they have diabetes, a thyroid disorder, high blood pressure, or heart disease.

Phenylephrine is classed by the United States Food and Drug Administration (FDA) as pregnancy category C. To this end, the effects of phenylephrine on an unborn baby in mothers who take the drug are not known; therefore, women should not take this medication without the supervision of their doctor. However, it is known that phenylephrine can pass into breast milk and cause harm to babies who are nursing. The medication should therefore not be used by mothers who are breastfeeding.

Patients should inform their doctor if they are due to undergo surgery prior to taking any medication that contains phenylephrine.

If a dose of phenylephrine is missed, the next dose should be taken as soon as possible, unless it is almost time for the next dose, in which case the missed dose should be skipped.

Side effects

Common side effects of using medications containing phenylephrine include insomnia, skin rash, restlessness, and loss of appetite. More severe side effects include a fast or irregular heartbeat, dizziness, anxiety, weakness, body aches, tendency to bruise or bleed easily, chest pain, difficulty breathing, headache, and blurred vision.

References

Further Reading

Last Updated: May 10, 2021

Sally Robertson

Written by

Sally Robertson

Sally first developed an interest in medical communications when she took on the role of Journal Development Editor for BioMed Central (BMC), after having graduated with a degree in biomedical science from Greenwich University.

Citations

Please use one of the following formats to cite this article in your essay, paper or report:

  • APA

    Robertson, Sally. (2021, May 10). Common Decongestants. News-Medical. Retrieved on October 27, 2021 from https://www.news-medical.net/health/Common-Decongestants.aspx.

  • MLA

    Robertson, Sally. "Common Decongestants". News-Medical. 27 October 2021. <https://www.news-medical.net/health/Common-Decongestants.aspx>.

  • Chicago

    Robertson, Sally. "Common Decongestants". News-Medical. https://www.news-medical.net/health/Common-Decongestants.aspx. (accessed October 27, 2021).

  • Harvard

    Robertson, Sally. 2021. Common Decongestants. News-Medical, viewed 27 October 2021, https://www.news-medical.net/health/Common-Decongestants.aspx.

Comments

The opinions expressed here are the views of the writer and do not necessarily reflect the views and opinions of News Medical.